Henbane (Hyoscyamus reticulatus) poisoning in children in the Negev
Type of Spiritual Experience
A description of the experience
Harefuah. 1991 Jun 16;120(12):714-6.
[Henbane (Hyoscyamus reticulatus) poisoning in children in the Negev].
[Article in Hebrew]
Urkin J1, Shalev H, Sofer S, Witztum A.
- 1Division of Pediatrics, Soroka Medical Center, Beer Sheba.
During 1984-1989, 19 Bedouin children, 4-8 years old, were hospitalized because of henbane plant (Hyoscyamus reticulatus) poisoning.
There were 14 cases in the autumn, 3 in the spring and 2 in the summer.
The most prominent signs were altered state of consciousness (including deep coma in 3) and flushed dry, warm skin in all. Pupils were dilated in 18 of the 19 and restlessness and hallucinations were present in 17. Less common were vomiting, increased tendon reflexes, convulsions, involuntary movements, ataxia, hypertension, hyperpyrexia and tachycardia.
Therapy included intravenous physostigmine in 7 and sedatives (diazepam and triclofos) in 6. All were free of symptoms within 24 hours of admission.
Henbane may grow as an annual or biennial. Renewed growth of leaf rosettes occurs before the first rains and they attract attention in the fields. The parts of the plant eaten by most of the children were the roots, which are easily mistaken for the edible roots of other plants. The main alkaloids in henbane are atropine/hyoscyamine and scopolamine (hyoscine) which explains the clinical picture of mixed stimulation and depression of the brain.
Educational measures should be undertaken to prevent poisoning of Bedouin children by eating such plants.